Illinois, 2018

Damaging Winds in Illinois, June 28, 2018

June 28, 2018 · NWS ILX · 25 events in 11 counties and zones

A large cluster of thunderstorms developed along a warm front extending from Nebraska southeastward to western Kentucky during the afternoon of June 28th. to Flora line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$264,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A large cluster of thunderstorms developed along a warm front extending from Nebraska southeastward to western Kentucky during the afternoon of June 28th. The storms initially spilled into west-central Illinois, then turned to the south-southeast...impacting locations along and south of a Macomb...to Lincoln...to Flora line. Numerous reports of wind damage were received due to 60mph wind gusts associated with the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 28, 2:28 PM CST, 17 minutes earlier.

Area forecast discussion, Jun 28, 2:28 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
328 PM CDT Thu Jun 28 2018

.SHORT TERM...(This evening through Friday)
ISSUED AT 328 PM CDT Thu Jun 28 2018

Convective complex currently pushing into west-central Illinois
will continue to track E/SE along a slowly advancing warm front
late this afternoon. 20z/3pm radar imagery shows the leading edge
of the storms along a Macomb to Quincy line...with a general E/SE
movement. Storms will turn more to the SE over the next hour or
two, following the primary instability gradient extending from
southeast Iowa to southeast Illinois. Have adjusted PoPs to
feature likely to categorical along/southwest of a Macomb...to
Springfield...to Shelbyville line through 23z/6pm accordingly.
Once the initial push of storms passes, rain showers will linger
behind the line for an hour or two before the precip comes to an
end. Elsewhere around central Illinois, am expecting a warm/dry
night with overnight lows in the lower to middle 70s.

As the warm front lifts northward, southerly winds will bring
increasingly humid air into central Illinois on Friday. With ample
sunshine heating the airmass into the lower to middle 90s and
surface dewpoints hovering in the lower to middle 70s...peak
afternoon heat index values will top out around 110 degrees. With
this oppressive heat expected to continue through at least
Saturday, decided to upgrade the Heat Advisory to an Excessive
Heat Warning for the entire KILX CWA for both Friday and Saturday.

&&

.LONG TERM...(Friday night through Thursday)
ISSUED AT 328 PM CDT Thu Jun 28 2018

Very hot and humid weather will continue through Saturday before
an approaching short-wave and its associated cold front brings
some relief by Sunday. Model consensus suggests showers and
thunderstorms will become more numerous Sunday afternoon...which
will keep high temperatures down a few degrees in the upper 80s
and lower 90s. Resulting heat index readings will still be quite
high from 100-105, but will be below warning criteria. The best
rain chances will push into the southeast CWA by Monday as the
front settles southward and stalls in the Ohio River Valley. After
that, the boundary will lift back northward...resulting in
hot/humid weather conditions with low chance PoPs through the
middle of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1244 PM CDT Thu Jun 28 2018

VFR conditions will prevail for the entire 18z TAF period. Will be
keeping an eye on a large cluster of thunderstorms currently
ongoing across south-central Iowa. These storms will drop E/SE
along the Mississippi River later this afternoon...likely
remaining west of the central Illinois terminals. Winds will be SE
at 5-10kt this afternoon, then will veer to S at 8-12kt by Friday
morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning from 10 AM Friday to 8 PM CDT Saturday
for ILZ027>031-036>038-040>057-061>063-066>068-071>073.

&&

SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Barnes
Hazardous weather outlook, Jun 28, 2:22 PM CST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
322 PM CDT Thu Jun 28 2018

ILZ027>031-037-291100-
Knox-Marshall-Peoria-Stark-Tazewell-Woodford-
322 PM CDT Thu Jun 28 2018

...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM FRIDAY TO 8 PM CDT
SATURDAY...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms will be possible into this evening. Any
thunderstorm that develops across the area has the potential for
producing gusty winds, torrential rainfall and frequent lightning.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Minor flooding will occur over portions of the Illinois River from
Peoria and downstream the next several days.

There is a chance of thunderstorms Sunday and Sunday evening.

A heat wave is expected from Friday through Saturday. High
temperatures are forecast to be in the mid 90s, with afternoon
heat indices peaking from 108 to 113 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ036-040-047-049-050-291100-
Cass-Fulton-Morgan-Schuyler-Scott-
322 PM CDT Thu Jun 28 2018

...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM FRIDAY TO 8 PM CDT
SATURDAY...

This Hazardous Weather Outlook is for portions of west central
Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms will be possible into early this evening.
A few storms may produce damaging wind gusts and hail, along with
frequent lightning and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Minor flooding will occur over portions of the Illinois River from
Peoria and downstream the next several days.

There is a chance of thunderstorms again Sunday and Sunday evening.

A heat wave is expected from Friday through Saturday. High
temperatures are forecast to be in the mid 90s, with afternoon
heat indices peaking from 108 to 113 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through late this afternoon.

ILZ041-048-051-052-061-066>068-071>073-291100-
Christian-Clay-Crawford-Effingham-Jasper-Lawrence-Mason-Menard-
Richland-Sangamon-Shelby-
322 PM CDT Thu Jun 28 2018

...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM FRIDAY TO 8 PM CDT
SATURDAY...

This Hazardous Weather Outlook is for portions of central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

An isolated thunderstorm will be possible into early this evening.
Gusty winds, hail, frequent lightning and brief heavy rainfall
will accompany some of the stronger storms.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Minor flooding will occur over portions of the Illinois River from
Peoria and downstream the next several days.

There is a chance of thunderstorms again Sunday and Sunday evening.

A heat wave is expected from Friday through Saturday. High
temperatures are forecast to be in the mid 90s, with afternoon
heat indices peaking from 108 to 113 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon.

ILZ038-042>046-053>057-062-063-291100-
Champaign-Clark-Coles-Cumberland-De Witt-Douglas-Edgar-Logan-
Macon-McLean-Moultrie-Piatt-Vermilion-
322 PM CDT Thu Jun 28 2018

...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM FRIDAY TO 8 PM CDT
SATURDAY...

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

There is a chance of thunderstorms Sunday and Sunday night.

A heat wave is expected from Friday through Saturday. High
temperatures are forecast to be in the mid 90s, with afternoon
heat indices peaking from 108 to 113 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Smith

The radar

The Lincoln radar (KILX), 105 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Schuyler

When
June 28, 2:45 PM CST to 2:50 PM CST
Where
Schuyler County, Rushville
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
40.120, -90.570

A large tree was split and fell onto a church. Numerous tree limbs and power lines were blown down as well.

Thunderstorm Wind, Cass

When
June 28, 2:48 PM CST to 2:53 PM CST
Where
Cass County, Beardstown
Measured
52 kt (60 mph) estimated gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
40.020, -90.430

Numerous tree limbs and power lines were blown down.

Thunderstorm Wind, Mason

When
June 28, 2:57 PM CST to 3:02 PM CST
Where
Mason County, Bath
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.200, -90.150

A tree was blown down.

Thunderstorm Wind, Mason

When
June 28, 3:00 PM CST to 3:05 PM CST
Where
Mason County, 1.26 mi WNW of Simco Farm
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.330, -90.020

A tree was blown down.

Thunderstorm Wind, Mason

When
June 28, 3:03 PM CST to 3:08 PM CST
Where
Mason County, 1.91 mi SSW of Simco Farm
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
40.297, -90.020

Several tree limbs were blown down along US 136 east of Havana.

Thunderstorm Wind, Morgan

When
June 28, 3:20 PM CST to 3:25 PM CST
Where
Morgan County, 3 mi WSW of Woodson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.613, -90.272

A 6-inch diameter tree limb was blown down.

Thunderstorm Wind, Morgan

When
June 28, 3:20 PM CST to 3:25 PM CST
Where
Morgan County, Jacksonville
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
39.730, -90.230

A power line was blown down.

Thunderstorm Wind, Mason

When
June 28, 3:30 PM CST to 3:35 PM CST
Where
Mason County, Mason City
Measured
52 kt (60 mph) estimated gust
Property damage
$65,000
Reported by
Emergency Manager
Coordinates
40.200, -89.700

Several trees and power lines were blown down.

Thunderstorm Wind, Morgan

When
June 28, 3:35 PM CST to 3:40 PM CST
Where
Morgan County, Murrayville
Measured
52 kt (60 mph) estimated gust
Property damage
$35,000
Reported by
Broadcast Media
Coordinates
39.580, -90.250

Several trees and power lines were blown down.

Thunderstorm Wind, Sangamon

When
June 28, 3:39 PM CST to 3:44 PM CST
Where
Sangamon County, 1.12 mi NW of Archer
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.790, -89.736

A 4-inch diameter tree limb was blown down on the 700 block of Shoshoni Drive.

Thunderstorm Wind, Sangamon

When
June 28, 3:40 PM CST to 3:45 PM CST
Where
Sangamon County, 0.87 mi NE of Mildred
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
39.780, -89.640

Numerous tree limbs were blown down.

Thunderstorm Wind, Sangamon

When
June 28, 3:41 PM CST to 3:46 PM CST
Where
Sangamon County, 0.66 mi NNW of Chatham
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.679, -89.705

A power line was blown down on the 400 block of Main Street.

Thunderstorm Wind, Sangamon

When
June 28, 3:42 PM CST to 3:47 PM CST
Where
Sangamon County, Auburn
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Trained Spotter
Coordinates
39.580, -89.750

An 18-inch diameter tree was blown over and numerous tree limbs were blown down in Auburn.

Thunderstorm Wind, Sangamon

When
June 28, 3:50 PM CST to 3:55 PM CST
Where
Sangamon County, 1 mi S of Divernon
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
39.556, -89.670

A 3-inch diameter tree limb was blown down.

Thunderstorm Wind, Sangamon

When
June 28, 3:50 PM CST to 3:55 PM CST
Where
Sangamon County, Divernon
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
39.570, -89.670

A tree and numerous tree limbs were blown down in Divernon.

Thunderstorm Wind, Logan

When
June 28, 3:59 PM CST to 4:04 PM CST
Where
Logan County, Lincoln
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.150, -89.370

A 6-inch diameter tree limb was blown onto a car.

Thunderstorm Wind, Macon

When
June 28, 4:23 PM CST to 4:28 PM CST
Where
Macon County, Blue Mound
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.700, -89.120

A large tree limb was blown down at the intersection of Lincoln and Boles St.

Thunderstorm Wind, Christian

When
June 28, 4:27 PM CST to 4:32 PM CST
Where
Christian County, Assumption
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.520, -89.050

A large tree was broken off at the base.

Thunderstorm Wind, Christian

When
June 28, 4:35 PM CST to 4:40 PM CST
Where
Christian County, Pana
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.380, -89.080

Several tree limbs were blown down in Kitchell Park.

Thunderstorm Wind, Shelby

When
June 28, 4:52 PM CST to 4:57 PM CST
Where
Shelby County, Shelbyville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.420, -88.800

A large tree was split in Shelbyville.

Thunderstorm Wind, Effingham

When
June 28, 5:05 PM CST to 5:10 PM CST
Where
Effingham County, 3.03 mi W of Altamont
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
39.062, -88.805

Several tree limbs were blown down along Highway 128 west of Altamont.

Thunderstorm Wind, Effingham

When
June 28, 5:20 PM CST to 5:25 PM CST
Where
Effingham County, 1.83 mi SSW of Watson
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.998, -88.588

Several tree limbs were blown down near the I-57 exit.

Thunderstorm Wind, Effingham

When
June 28, 5:25 PM CST to 5:30 PM CST
Where
Effingham County, 0.93 mi WSW of Mason
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.944, -88.636

A tree limb was blown down across Highway 37.

Thunderstorm Wind, Clay

When
June 28, 5:36 PM CST to 5:41 PM CST
Where
Clay County, 3.31 mi WNW of Mc Cabe
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.680, -88.580

A tree was blown down on Oak Mound Lane northeast of Xenia.

Thunderstorm Wind, Clay

When
June 28, 5:43 PM CST to 5:48 PM CST
Where
Clay County, 0.22 mi NW of Flora
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.673, -88.482

A tree was blown down on the 500 block of East 4th Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769263, 769264, 769265, 769266, 769267, 769269, 769270, 769272, 769273, 769274, 769275, 769276, 769278, 769279, 769280, 769281, 769283, 769284, 769288, 769289, 769291, 769292, 769293, 769295, 769296.